Jump to content

I Guess I Found My Cause, Mcas


YolaInBlue
 Share

Recommended Posts

I was doing quite well in the controlled environment of my home, for several months. Sure, I coludn't handle Florida heat in the summer, so shopping was done early mornings or evenings, but I got used to that, too. Only at night I had an hour or 2 feeling strange, some sinus swelling, but I kind of got used to that. No crazy episodes since January 2014.

5 weeks ago I got stomach pain, sore throat, painfull sinus, headaches, chest tightness, trouble drawing deep breaths. 2 weeks ago my doctor put me on antibiotic and the symptoms were getting better except chest thightness and pain, and inability to draw a full breath, unless I lean forward. My GP got concerned and ordered several tests for pulmonary embolizm (ruled out), ECHO for bulid up of bacteria in my heart (had a rheumatic fever as a teenager), some blood tests. She also suggested antiinflamatory drugs and presribed methylaprednisone, which I didn't take, afraid of my body's reaction to it.

So going back to when my dysautonomia, started 2 years ago, my first episode of tachycardia, blood pressure jumping all over the place, dilated pupils, frequent urination, temperature dysregulation etc. happened after a dental surgery and massive dose of Advil my dentist prescribed. My episodes became a regular occurence and my dysautonomia and OI where horrible for several months before gradually improving. I also started having red spots on my face and chest during some episodes. Suspecting mast cells, I took Zyrtec and Zyntec last January, and that gave an episode 20 minutes later.

I tried to contact dr. Afrin, but he wasn't taking new patients then, so it was left at that. I tried to get an appointment withh dr. Akin, but they said unless I have an official diagnosis, they won't take me.

Now, back to today, typing while in the hospital bed waiting for my ECHO, tonight in ER they gave me a steroid and boom! 20 minutes later I got an episode. The familiar weird feeling, red spots all over my face, neck, and chest, tachycardia, big pupils, tremmors and chills, and peeing a bucket full. It took about an hour for my body to calm down, then it was my time to take a dose of antibiotic. I took it, haven't had a reaction previously I thought it was safe. 20 minutes later, weird feeling, heart rate 120 and red spots again. If that's not a proof, I don't know what is. Now I wonder if my breathing problems are also mast cell related. So, exhausted right now, I wanna cry. I only get some relief when I lean forward, so I have been trying to sleep like that and sit in some weird positions.

They said if there is no infection of the heart they will most likely discharge me tomorrow. Please, can you advise me what specialst can diagnose me. I'll try to stay in the hospital and ask for addidtional tests. Can't go home like that, I am so lost now. How did you get diagnosed? Is dr.Afrin seeing patients in his new location? Any advice is greatly appreciated.

Link to comment
Share on other sites

Have you mentioned the possibility of MCAS to the hospital staff? Maybe someone there could be of assistance to get you in to see Dr. Afrin. I have no idea what test need to be run but I will bump up his long article on this condition. It's been posted several times. I'm pretty sure the testing he does is mentioned in it. Maybe it will help. I'll go find the article and bring it up for you.

Link to comment
Share on other sites

Thank you, looneymom. I just spoke with the doctor, and he says, mast cell disorder is a very possible cause. They will put me on singular and another mast cell blocker (so far they haven't decided), but won't do tryptase or any other tests, because, he said, they wouldn't know what to look for. I'm waiting for ECHO results and they did basic allergy panel done. I will be trying to get to a specialist asap. Hopefully getting closer to the end of this puzzle.

Link to comment
Share on other sites

I think it might be. It's interesting that after several hours in the hospital my breathing improves. But they switched me to a new room and it was just cleaned with bleach wipes, it made me nauseated, breathing got harder and my blood pressure dropped.

Andy, do you take any meds for MCAS? Anything to improve breathing? Solu-medrol improved mine, but I got a reaction to it (tachycardia, rash, body temp. drop), I don't think I want to try it again. Maybe another steroid in a low dose. The nurse said I got a large dose. They put me on Singular and Pepcid for now.

Link to comment
Share on other sites

I was told that H1 and H2 blockers work better the longer you are on them.

After one allergy doctor said I am too complicated for him to treat, I found a great allergy/immunology specialist. If anybody in Florida needs one, PM me for details. She did her residency in Boston clinic for mast cell disorders. I've seen her yesterday, she ordered tests for MCAS and said it is very likely I have it. I am still on Singular, Pepcid, and she encouraged me to try Allegra. I also got a prescription for an epi pen. My flares come in late summer/fall (it's my 3rd one).

My lung function test actually came positive for asthma. After using an inhaler, my breathing is better today.

Link to comment
Share on other sites

I have taken Xolair shots in the past and had to stop because of insurance. Especially since you are now dxed with asthma, you might research this treatment and discuss with your doc. They did help my symptoms. It was slow and gradual over time but there was definite improvement.

Link to comment
Share on other sites

Hi YolainBlue,

I'm so sorry you have been dealing with such health challenges but very glad you found a MCAS specialist you were able to get in to see. My PoTS neuro is managing my mast cell issues. I was started on a mast cell cocktail about 7 months ago which was recently altered somewhat ( a more aggressive approach ). It has made a world of difference with many of my symptoms. Allegra is one of the many medications I am on. You're right in that it takes several weeks before you know how great a response you will have to particular mast cell medications ( H1, H2, cromolyn etc. ). The whole medication thing is really trial and error. Everyone responds so differently. Best of wishes to you. The potential for improvement can be significant.

Janet

Link to comment
Share on other sites

You're so welcome. I'm really happy for you. I am so incredibly thankful to my neurologist for his willingness to delve into the realm of immunology. It's so difficult to find a doc who is able and willing to try and put the pieces together and come up with an action plan. It does sound like you are on the right track. How exciting.

Janet

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...